Indiana, 2007

Hail and Damaging Winds in Indiana, August 16, 2007

August 16, 2007 · NWS LMK · 14 events in 6 counties and zones

A cold front brought severe thunderstorms to much of south central Indiana. Thunderstorm wind damage occurred, mostly in the form of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front brought severe thunderstorms to much of south central Indiana. Thunderstorm wind damage occurred, mostly in the form of downed trees and power lines. The severe thunderstorms also dropped large hail over much of the area, causing some damage to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 16, 1:10 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 1:10 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT THU AUG 16 2007

.SHORT TERM (TONIGHT AND FRIDAY)...

MAIN CONCERNS WILL BE THE STRENGTH AND LOCATION OF ANY THUNDERSTORM
ACTIVITY THIS EVENING.

A STRONG PROGRESSIVE TROUGH WILL MOVE SOUTH OF HUDSONS BAY LATER
THIS AFTERNOON. CANADIAN HIGH PRESSURE...WITH ITS ASSOCIATED COOLER
AND DRIER AIR WILL BUILD SOUTH INTO THE WESTERN GREAT LAKES REGION
TONIGHT. EVENTUALLY...THIS COLD FRONT WILL MOVE SOUTH OF THE OHIO
RIVER OVERNIGHT. SLIGHTLY COOLER AND DRIER WILL OVERSPREAD THE
STATE...BUT WILL LAG BEHIND THE INITIAL WIND SHIFT BY SEVERAL HOURS.
LESS HUMID AIR WILL NOT REALLY BE NOTICEABLE UNTIL LATER FRIDAY
EVENING.

STRONG STORMS WITH LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE LATE
THIS AFTERNOON AND THIS EVENING ACROSS SOUTHERN INDIANA AND NORTHERN
KENTUCKY. LATEST SURFACE ANALYSIS SHOWS THE HIGHEST
CAPES(INSTABILITY) AND GREATEST MOISTURE CONTENT NORTHWEST OF THE
OHIO RIVER. MUCH DRIER AIR RESIDES ALONG THE TENNESSEE BORDER. STEEP
LOW LEVEL LAPSE RATES AND 25 TO 35KT WESTERLY FLOW ALOFT MAY LEAD TO
LOCALIZED MICROBURSTS.

STRONG CONVECTION CURRENTLY ACROSS CENTRAL ILLINOIS WILL MOVE EAST
SOUTHEAST ALONG AN OLD OUTFLOW BOUNDARY. SHOULD THESE STORMS HOLD
TOGETHER...THEY WILL ARRIVE IN SOUTHWEST INDIANA LATE THIS AFTERNOON
AND OVERSPREAD AREAS NORTH OF INTERSTATE 64 DURING THE EARLY PART OF
TONIGHT. ACROSS OUR SOUTHERN COUNTIES...PRECIP WILL ARRIVE
LATE...POSSIBLY DURING THE EARLY MORNING HOURS(IF AT ALL).

TEMPERATURES WILL COOL SLIGHTLY INTO THE LOWER TO MID 90S BY FRIDAY
AFTERNOON.

JSD

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

...RAIN CHANCES GETTING SLIMMER...SUMMERTIME HEAT TO CONTINUE...

UPPER RIDGE WILL REMAIN STRONG OVER THE SOUTHEAST UNITED STATES
THROUGH THE FORECAST PERIOD. MODELS TODAY ARE EXHIBITING A DISTINCT
WESTWARD SHIFT IN THE UPPER AIR PATTERN OVER WHAT THEY WERE SHOWING
YESTERDAY...WITH THE UPPER RIDGE MORE OVER THE SOUTHEAST CONTINENTAL
UNITED STATES RATHER THAN JUST OFF THE COAST...AND WITH THE UPPER
TROF THAT WAS EAST OF THE MISSISSIPPI IN YESTERDAY/S PROGS NOW
STRETCHING FROM ILLINOIS TO TEXAS THIS WEEKEND. FOR US THIS WOULD
SUGGEST AN INCREASE IN FORECAST TEMPERATURES AND A DECREASE IN
FORECAST PRECIPITATION CHANCES.

AT THE SURFACE HIGH PRESSURE WILL SLIDE FROM CENTRAL CANADA TO THE
MID-ATLANTIC FRIDAY AND SATURDAY. AS WAS FEARED YESTERDAY...MODELS
NO LONGER VERY ENTHUSIASTIC ABOUT BRINGING LEFT-OVER MOISTURE FROM
ERIN INTO CENTRAL KENTUCKY OR FAR SOUTHERN INDIANA. WILL KEEP POPS
VERY LOW THIS WEEKEND.

THE SOUTHEAST UPPER RIDGE IS EXPECTED TO SLOWLY RETROGRADE NEXT WEEK
AND SURFACE RIDGING WILL BE BLOCKING THE GULF...MEANING ANY CHANCES
FOR PRECIPITATION...ESPECIALLY SOUTH OF THE OHIO RIVER...WILL BE
EXTREMELY SMALL. TEMPERATURES WILL BE QUITE SIMILAR FROM ONE DAY TO
THE NEXT WITH HIGHS GENERALLY IN THE LOWER 90S.

13

&&

.AVIATION (18Z TAF ISSUANCE)...

INCREASING INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT AT SDF AFTER 19Z...AND FOR LEX AFTER 21Z. VISIBILITIES
AND CEILINGS WILL REMAIN VFR OUTSIDE OF ANY THUNDERSTORMS THIS
EVENING. AT THIS POINT...CANNOT SPECIFICALLY TIME THE DEVELOPMENT OR
ARRIVAL TIMES OF ANY STORMS FOR LEX OR SDF. WILL PUT VCTS FOR LEX
AND SDF LATER THIS EVENING. BWG WILL REMAIN CLEAR FOR MUCH OF THE
EVENING. THUNDERSTORMS MAY ARRIVE AT BWG AFTER 02Z.

SOME STORMS THIS EVENING MAY BECOME STRONG WITH LOCALIZED GUSTY
WINDS AND IFR CONDITIONS.

THE THREAT OF THUNDER WILL DIMINISH BY THE MID MORNING HOURS.

WINDS WILL CONTINUE LIGHT...BUT SWITCH TO THE NORTH AFTER 01Z AT LEX
AND SDF.

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FOR ALL ZONES FROM 300 PM EDT TO 800 EDT.
IN...HEAT ADVISORY FOR ALL ZONES FROM 300 PM EDT TO 800 EDT.

&&
Hazardous weather outlook, Aug 16, 3:03 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT THU AUG 16 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
403 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THIS EVENING...A COLD FRONT IS FORECAST TO DROP SOUTHWARD INTO
SOUTHERN INDIANA AND CENTRAL KENTUCKY.  UPPER AIR SOUNDINGS FROM
EARLIER TODAY SHOWED LITTLE CONVECTIVE INHIBITION FOR THIS
EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE ALONG AND NORTH OF
INTERSTATE 64 AND WEST OF FRANKFORT DURING THE EVENING HOURS.
MODERATE WINDS OF 25 TO 35 MPH AROUND 10 THOUSAND FEET WILL COMBINE
WITH UNSTABLE CONDITIONS TO PROVIDE A THREAT FOR DAMAGING WIND GUSTS
AND MARGINALLY SEVERE HAIL AT THE SURFACE. IN ADDITION...ANY
THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED SUMMERTIME THUNDERSTORMS WILL ALSO BE POSSIBLE
SUNDAY NIGHT THROUGH MID WEEK. NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JSD/13

In the hours before

Special weather statement, Aug 16, 3:08 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT THU AUG 16 2007

INZ084-089>092-KYZ025-030-031-162115-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
JEFFERSON KY-OLDHAM KY-
INCLUDING THE CITIES OF...MARENGO...TELL CITY...CORYDON...
NEW ALBANY...JEFFERSONVILLE...BRANDENBURG...LOUISVILLE...
LA GRANGE
408 PM EDT THU AUG 16 2007 /308 PM CDT THU AUG 16 2007/

A COUPLE OF DEVELOPING THUNDERSTORMS HAVE THE POTENTIAL OF
PRODUCING GUSTY WINDS. ONE THUNDERSTORM LOCATED OVER PERRY COUNTY
INDIANA WILL MOVE EAST INTO CRAWFORD COUNTY INDIANA AND MEADE
COUNTY KENTUCKY. THE OTHER THUNDERSTORM WAS LOCATED OVER FLOYD
AND CLARK COUNTIES IN INDIANA AND WILL MOVE EAST INTO NORTHERN
JEFFERSON COUNTY AND OLDHAM COUNTY IN KENTUCKY. THESE STORMS WILL
BE CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING.

JA
Special weather statement, Aug 16, 3:10 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT THU AUG 16 2007

INZ077>079-162100-
JEFFERSON-SCOTT-WASHINGTON-
410 PM EDT THU AUG 16 2007

...LINE OF INTENSE STORMS AFFECTING JEFFERSON...SCOTT AND WASHINGTON
COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
SOUTH OF VERNON TO 8 MILES SOUTH OF BROWNSTOWN...MOVING EAST AT 30
MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN...SMALL HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR MADISON BY 430 PM EDT.
  NEAR SCOTTSBURG BY 435 PM EDT.

THESE STORMS WILL BE...
  NEAR LANCASTER BY 415 PM EDT.
  NEAR WIRT BY 420 PM EDT.
  NEAR NEW FRANKFORT BY 425 PM EDT.
  NEAR NORTH MADISON BY 430 PM EDT.
  NEAR SCOTTSBURG BY 435 PM EDT.
  NEAR MANVILLE BY 440 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13

The radar

The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 16, 3:14 PM EST to 3:17 PM EST
Where
Clark County, Jeffersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -85.720

Trees and power lines were downed.

Hail, Clark

When
August 16, 3:14 PM EST
Where
Clark County, 1.49 mi NNW of Jeffersonville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.300, -85.730

Hail, Clark

When
August 16, 3:20 PM EST to 3:22 PM EST
Where
Clark County, Clarksville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.320, -85.770

Hail, Clark

When
August 16, 3:22 PM EST
Where
Clark County, 1.49 mi NNW of Jeffersonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -85.730

Thunderstorm Wind, Scott

When
August 16, 3:26 PM EST to 3:29 PM EST
Where
Scott County, Austin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -85.800

Trees and power lines were downed.

Hail, Clark

When
August 16, 3:30 PM EST to 3:41 PM EST
Where
Clark County, 1.49 mi NNW of Jeffersonville
Measured
1.25 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.300, -85.731

Hail caused damage to cars in the Jeffersonville area.

Hail, Jefferson

When
August 16, 3:30 PM EST
Where
Jefferson County, Hanover
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.720, -85.470

Thunderstorm Wind, Jefferson

When
August 16, 3:38 PM EST
Where
Jefferson County, Deputy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.800, -85.650

The public reported a 70 MPH wind gust in Deputy. The ground was covered with marble size hail.

Thunderstorm Wind, Jefferson

When
August 16, 3:45 PM EST to 3:46 PM EST
Where
Jefferson County, Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -85.470

Trees and power lines were downed.

Hail, Crawford

When
August 16, 3:51 PM EST
Where
Crawford County, 0.54 mi E of Curby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -86.370

Thunderstorm Wind, Jefferson

When
August 16, 3:56 PM EST to 3:57 PM EST
Where
Jefferson County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.730, -85.380

Trees and power lines were downed.

Thunderstorm Wind, Harrison

When
August 16, 4:18 PM EST to 4:19 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -86.130

Trees and power lines were downed.

Thunderstorm Wind, Floyd

When
August 16, 4:37 PM EST
Where
Floyd County, Greenville
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.380, -85.980

A utility pole was snapped.

Thunderstorm Wind, Floyd

When
August 16, 4:40 PM EST to 4:42 PM EST
Where
Floyd County, Georgetown to New Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.300, -85.970

Trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49100, 49102, 49103, 49104, 49101, 49105, 49106, 49118, 49120, 49107, 49121, 49119, 49122, 49123.